Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 45, NWS Springfield, MO

March 10, 2009St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 10, 2009, 12:32 AM CDT for St. Clair County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2009, 12:32 AM CDT (05:32 UTC)
Expired
Mar 10, 2009, 1:04 AM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 100532
SVRSGF
MOC185-100615-
/O.NEW.KSGF.SV.W.0045.090310T0532Z-090310T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 AM CDT TUE MAR 10 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...

* UNTIL 115 AM CDT.

* AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF APPLETON CITY...OR 11
  MILES EAST OF RICH HILL...MOVING EAST AT 50 MPH. THIS STORM IS
  CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN
  EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  APPLETON CITY BY 1240 AM CDT.
  7 MILES NORTH OF LOWRY CITY BY 100 AM CDT.

THE TOWN OF JOHNSON CITY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3822 9353 3821 9352 3819 9352 3818 9351
      3816 9351 3808 9406 3817 9407 3822 9405
      3821 9358 3822 9357
TIME...MOT...LOC 0532Z 254DEG 42KT 3814 9416

$$

BARJENBRUCH
1 follow-up statement
000 
WWUS53 KSGF 100604
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
104 AM CDT TUE MAR 10 2009

MOC185-100614-
/O.CAN.KSGF.SV.W.0045.000000T0000Z-090310T0615Z/
ST. CLAIR MO-
104 AM CDT TUE MAR 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CLAIR COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3822 9353 3821 9352 3819 9352 3818 9351
      3816 9351 3808 9406 3817 9407 3822 9405
      3821 9358 3822 9357
TIME...MOT...LOC 0604Z 254DEG 42KT 3824 9370

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 8:39 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 9, 8:39 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT MON MAR 9 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...

THUNDERSTORMS HAVE SHOWN A GRADUAL STRENGTHENING TREND OFF TO THE
WEST OVER THE PAST FEW HOURS AS SLIGHTLY BETTER DYNAMICS AND A
WEAK SHORT WAVE TROUGH MOVE ON TO THE PLAINS. SEVERAL OF THESE
STORMS HAVE EXHIBITED SUPERCELL CHARACTERISTICS AND WILL CONTINUE
TO DO SO AS THEY MOVE NORTHEAST...EVENTUALLY AFFECTING PORTIONS OF
THE SGF CWA. THE EXTREME NORTHWEST PORTION OF THE CWA MAY SEE
THUNDERSTORMS BEFORE 10 PM. HOWEVER...THE MAIN ACTIVITY WILL PUSH
INTO THE EXTREME SOUTHEAST KANSAS COUNTIES JUST BEFORE
MIDNIGHT...WITH THE ACTIVITY CURRENTLY IN CENTRAL OKLAHOMA
FOLLOWING DURING THE EARLY MORNING HOURS.

MOST RECENT ANALYSIS INDICATES A CONTINUED MOISTURE FEED NORTH
INTO EXTREME SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI. AS
FORCING MOVES INTO THIS RELATIVELY JUICY AIR...ANTICIPATE THAT
STORMS WILL MAINTAIN THEMSELVES AND CONTINUE TO EXHIBIT
SUPERCELLULAR CHARACTERISTICS. THE MAIN QUESTION IN OVERALL
SEVERE POTENTIAL AT THIS POINT LIES IN THE AMOUNT OF INSTABILITY
AVAILABLE TO STORMS AS THEY MOVE INTO THE OZARKS. SHEAR
PARAMETERS...INCLUDING LOW LEVEL SHEAR...IS PLENTIFUL AND WILL
SUPPORT ROTATION WITH SUSTAINED UPDRAFTS. AT THE SAME TIME...THE
LOW LEVEL JET WILL INCREASE SUBSTANTIALLY...ENHANCING LOW LEVEL
HELICITIES AND CONVERGENCE ALONG THE FRONTAL BOUNDARY.THE FORECAST
SURFACE LOW PRESSURE TRACK REMAINS WEST OF THE CWA WITH THE BEST
INSTABILITY OVERNIGHT REMAINING PRIMARILY NORTH OF INTERSTATE 44
AND WEST OF HIGHWAY 65. THESE AREAS WILL SEE THE BEST CHANCE OF
SEVERE WEATHER...WHILE AREAS ALONG AND WEST OF AN ANDERSON TO
OSCEOLA LINE HAVE THE GREATEST RISK OF SEEING A TORNADO.

IS ALSO POTENTIAL FOR ISOLATED DEVELOPMENT OVER SOUTH CENTRAL
MISSOURI. MOISTURE POOLING ALONG THE BOSTON MOUNTAINS APPEARS THAT
IT WILL SPILL AROUND THE EAST SIDE OF THE RIDGE AND INTO THE WEST
PLAINS REGION. THIS MAY BE ENOUGH TO SPARK OFF A FEW
THUNDERSTORMS...WHICH WOULD HAVE THE POTENTIAL TO PRODUCE HAIL AND
PERHAPS DAMAGING WINDS.

BARJENBRUCH

&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...TSTORMS HAVE INITIATED OVER KANSAS AND
OKLAHOMA AND WILL MOVE NORTHEAST INTO THE JLN...AND EVENTUALLY
SGF...AREAS LATER THIS EVENING. STORMS WILL BE SCATTERED IN
NATURE AND MAY NOT NECESSARILY IMPACT EACH AERODROME. WITH TIMING
ALSO IN QUESTION...HAVE MENTIONED CB BUT LEFT OUT TS WORDING AT
THIS TIME. CONDITIONS WILL DETERIORATE RAPIDLY IF STORMS MOVE OVER
THE TAF SITE. LOW LEVEL WIND SHEAR WILL BE AN ISSUE FROM LATE
EVENING THROUGH APPROXIMATELY SUNRISE WITH A STRONG JET JUST OFF
THE SFC. IN ABSENCE OF THUNDERSTORMS...CONDITIONS ARE EXPECTED TO
REMAIN VFR FOR THE DURATION OF THE TAF PERIOD WITH SOUTH WINDS
PREVAILING.

BARJENBRUCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Mar 9, 8:55 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT MON MAR 9 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
855 PM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 ISOLATED TORNADOES.
 HAIL UP TO THE SIZE OF HALF DOLLARS.
 DAMAGING WINDS UP TO 70 MPH.
 HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 SUPERCELL THUNDERSTORMS WITH POSSIBLE TORNADOES AND LARGE HAIL
 WILL IMPACT AREAS ALONG AND WEST OF A LINE FROM CASSVILLE TO
 BOLIVAR TO WARSAW MISSOURI AFTER 10 PM TONIGHT. EAST OF THIS
 LINE...SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL WILL BE
 POSSIBLE AFTER MIDNIGHT.

  DISCUSSION:

 THUNDERSTORMS HAVE DEVELOPED ACROSS KANSAS AND OKLAHOMA THIS
 EVENING. THESE STORMS WILL MOVE NORTHEAST AS THE EVENING
 PROGRESSES...PUSHING INTO EXTREME SOUTHEAST KANSAS AND SOUTHWEST
 MISSOURI AFTER 10 PM.

 THE GREATEST RISK FOR SEVERE WEATHER WILL BE WEST OF A CASSVILLE
 TO BOLIVAR TO WARSAW LINE. DUE TO THE COMBINATION OF STRONG WIND
 SHEAR AND MODERATE AMOUNTS OF INSTABILITY...TORNADOES...LARGE
 HAIL...AND DAMAGING WINDS WILL ALL BE POSSIBLE.

 DECREASED INSTABILITY WILL CAUSE THE THUNDERSTORM ACTIVITY TO
 WEAKEN A BIT...AND THE TORNADO THREAT WILL DIMINISH AS STORMS
 PUSH EAST OF THIS LINE. THUNDERSTORMS WILL STILL BE CAPABLE OF
 PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS THE REST OF THE
 OZARKS DURING THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 WIDESPREAD STRONG TO SEVERE THUNDERSTORMS WILL AGAIN DEVELOP
 OVER THE REGION BY TUESDAY AFTERNOON. THE PRIMARY HAZARDS WITH
 THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
 HOWEVER...ISOLATED TORNADOES CAN NOT BE RULED OUT AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BARJENBRUCH

In the hours before

Local storm report, Mar 9, 7:40 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
740 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     TSTM WND DMG     1 NE EDGAR SPRINGS      37.71N 91.85W
03/08/2009                   PHELPS             MO   NWS STORM SURVEY

            A METAL ROOF TORN OFF OF A BUSINESS IN EDGAR SPRINGS.
            SCATTERED TREES DOWN...AND A WINDOW BLOWN OUT OF A
            RESIDENCE. WIND SPEEDS ESTIMATED AT 80 MPH.

&&

BARJENBRUCH
Special weather statement, Mar 10, 12:13 AM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 AM CDT TUE MAR 10 2009

MOZ066-100545-
VERNON MO-
1213 AM CDT TUE MAR 10 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN VERNON COUNTY UNTIL 1245 AM
CDT...

AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
RICH HILL TO 6 MILES SOUTHEAST OF FULTON...OR ALONG A LINE EXTENDING
FROM 6 MILES NORTHWEST OF RICH HILL TO 9 MILES NORTHEAST OF FORT
SCOTT...MOVING EAST AT 45 MPH.

PEOPLE IN NORTHERN VERNON COUNTY...INCLUDING THE CITY OF WALKER...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

WINDS AROUND 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 11:23 PM CDTSevere Thunderstorm WarningSGFVernon52 min
Mar 10, 12:41 AM CDTTornado WarningSGFSt. Clair19 min
Mar 10, 6:38 PM CDTSevere Thunderstorm WarningSGFDent, Douglas, Howell, Shannon, Texas38 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.